Style, minimalism, and grief

Style Diary

Thoughts on style, moderationism, and grief.

Side Effects

 A clammy pit.

A clammy pit.

Call me Clammy Pits.

I've been sweating a lot lately. Not because I've been working out — fell off that bandwagon in February. This is something else.

Big drops of sweat rolling down from my arm pits in the absence of heat or physical activity. I try to sop it up with paper towels when I visit the restroom at work. It soaks through my shirts and sweaters, rendering an already-cold office an ice chest.  

This has happened to me before. Several years ago, I remember vividly — stashing napkins in my desk drawer to surreptitiously dab at my pits between meetings. It lasted for weeks. Maybe months? I don't recall. I never really figured out what was going on, and it went away at some point and I moved on.

With the benefit of hindsight, I believe I am now able to pinpoint the cause — a side effect of my regimen of anti-depressants.

I've been treated for major depression and anxiety for the better part of six years. Twice I have gone off my meds. I'd be feeling fine, coping well, and besides, I don't want to take these drugs forever. I want to be in control of me, I don't want to rely on chemicals to make me feel OK. So I taper off, it's fine for a while, then a few months drug-free it hits — irritability, anhedonia, exhaustion, rumination. 

The most recent attempt at quitting came this past November. Yeah I know, dumb. But who knew winter would last this long! I had to go back in to the doctor's office to get the refills, and that seemed like a really big hassle, so I did the irresponsible and lazy thing and let the prescriptions expire.

By mid-January I was feeling down, but chalked it up to a busy work schedule and overcast days. By, February I admitted I had a problem and needed to take care of it.

At least I recognized the symptoms relatively early this time instead of languishing for months? Haha. So anyway, I dragged myself back into the prescribing doctor's office and shortly thereafter started back on the same two medicines that worked for me in the past, Wellbutrin and Zoloft. I was relieved to start back on a path to mental and emotional wellness, one I've gone down with success before.

Things were fine the first week or so as I started out on the lowest dose of Wellbutrin. It was when I increased the dosage last week and added the Zoloft that I first noticed the sweating. Literally, beads of sweat rolling down my body underneath a boxy shirt. It's not like I am overheating. On the contrary, the sweat soaks into my clothes and makes me even colder than I was, even wearing a sweater.

Yesterday, I asked my doctor about the sweating and she advised me to go back to the lowest dose of Wellbutrin. I wonder if I should cut the Zoloft too? I feel like maybe that could be the culprit, although the both drugs warn of excessive sweating as a side effect. 

With this latest side effect of anti-depressants (I've had ringing ears and constipation in the past with drugs that were quickly nixed), I'm reminded again of A Really Good Day by Ayelet Waldman. The book chronicles her experiment of micro-dosing LSD for a month, with results nothing short of incredible. It's truly worth a read if you're interested in mental health. There's a passage near the beginning where she lists the many, many medicines she's tried over the years to keep her mental illness under control, and all the side effects those drugs brought with them. I'm pretty sure both of mine were on her list.

She talks a lot about how LSD gets this bad rap in popular culture, and how we suffer collectively from that. Because it has been banned from being studied the way it should be — for purely cultural reasons — people are left to try micro-dosing under the radar, outside of clinical trials — yet, with really promising results. How many people, discouraged by the side effects of anti-depressants and anti-anxiety medication, leave their illness untreated?

I guess until the LSD micro-dosing taboo lifts, I'll keep on with what I know has worked for me in the past, despite the unpleasant and uncomfortable side effects. Still sweaty today. Who knows how long it takes for this shit to work itself out. Guess I'll be sticking to stripes and darker clothes until this gets under control — and I reeeeeally hope it gets under control, that my body adjusts. Summer's coming soon and I'm not sure if that will help or hurt the situation.

Who has tips for dressing for sweaty pits? These are a thing. Or there's this t-shirt by Knixwear they claim is sweatproof. But I don't really want to have to purchase a solution to this problem, especially if it eventually resolves on its own. So what's left? 

Have you ever had to deal with unfortunate side effects of a necessary medication? Did it affect how you dressed?